Unstable periodic orbits and the dimensions of multifractal chaotic attractors

Celso Grebogi, Edward Ott, James A. Yorke

Research output: Contribution to journalArticlepeer-review

276 Citations (Scopus)


The probability measure generated by typical chaotic orbits of a dynamical system can have an arbitrarily fine-scaled interwoven structure of points with different singularity scalings. Recent work has characterized such measures via a spectrum of fractal dimension values. In this paper we pursue the idea that the infinite number of unstable periodic orbits embedded in the support of the measure provides the key to an understanding of the structure of the subsets with different singularity scalings. In particular, a formulation relating the spectrum of dimensions to unstable periodic orbits is presented for hyperbolic maps of arbitrary dimensionality. Both chaotic attractors and chaotic repellers are considered.
Original languageEnglish
Pages (from-to)1711-1724
Number of pages14
JournalPhysical Review A
Issue number5
Publication statusPublished - 1 Mar 1988


Dive into the research topics of 'Unstable periodic orbits and the dimensions of multifractal chaotic attractors'. Together they form a unique fingerprint.

Cite this